FDA warns of aseptic meningitis risk associated with GlaxoSmithKline's Lamictal

The FDA on Thursday warned that GlaxoSmithKline's seizure and bipolar disorder drug Lamictal (lamotrigine) can increase the risk of aseptic meningitis. Russell Katz, director of the Division of Neurology Products in the agency's Center for Drug Evaluation and Research, noted that "aseptic meningitis is a rare but serious side effect of Lamictal use."

According to regulators, 40 cases of aseptic meningitis have been identified in patients taking the drug between its approval in December 1994 and November 2009. Of these patients, 35 required hospitalisation. The FDA noted that in most cases, symptoms ceased after use of the drug was discontinued, but resumed in 15 cases when patients returned to using Lamictal.

The FDA said it is working with GlaxoSmithKline to update the prescribing information and patient medication guide to reflect this risk.

To read more Top Story articles, click here.